New York, 2006

Lake-Effect Snow in New York, December 7 to 8, 2006

December 7 to 8, 2006 · NWS BUF · 5 events in 5 counties and zones

A sharp cold frontal passage overnight on 6th-7th was followed by the typical upslope flow which brought a few inches of lake effect snow to higher elevations of the western southern tier during the morning and midday of 7th. The activity became a bit more cellular in the afternoon as a secondary trough crossed, but activity consolidated along the southeast shore of Lake Ontario during the…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A sharp cold frontal passage overnight on 6th-7th was followed by the typical upslope flow which brought a few inches of lake effect snow to higher elevations of the western southern tier during the morning and midday of 7th. The activity became a bit more cellular in the afternoon as a secondary trough crossed, but activity consolidated along the southeast shore of Lake Ontario during the evening of the 7th when snowfall rates of two to three inches per hour were noted in a single intense band which drifted slowly south across Oswego, Cayuga and eastern Wayne counties. This activity drifted even further south and west into the Rochester metro area for awhile Friday morning and dropped a few inches, snarling rush hour traffic. High pressure built into the region on the eighth, bringing an end to the lake effect snows.|Specific snow totals included: 11 inches at Palermo; 10 inches at West Monroe; 9 inches at Hannibal, Mayville, and Stockton; 8 inches at Perrysburg, South Dayton, and Martville; and 7 inches at Wolcott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 6, 9:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 6, 9:11 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
911 PM EST WED DEC 6 2006

.AVIATION...

VFR CONDITIONS WILL DETERIORATE TO MVFR AS THE FIRST OF TWO
BOUNDARIES SLICES INTO THE REGION FROM THE NORTHWEST BETWEEN 03Z AND
06Z. AN ARCTIC COLD FRONT WILL THEN CROSS THE AREA BETWEEN 09Z AND
13Z AND BE ACCOMPANIED BY A BRIEF BURST OF SNOW WHICH WILL LOWER
CONDITIONS TO IFR. MVFR CEILINGS WILL CONTINUE IN A COLD NORTH FLOW
THURSDAY...WITH SOME LIFR CEILINGS AND VISIBILITY IN HEAVY SNOW
SHOWERS OVER HIGHER TERRAIN...MAINLY SOUTH OF BUFFALO.

&&

.PREV DISCUSSION...
/ISSUED 825 PM EST WED DEC 6 2006/

UPDATE...
INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS COOLING NICELY AS A 110
KT JET MOVES INTO THE AREA. THIS...COUPLED WITH THE FIRST SURFACE
COLD FRONT AS NOTED IN THE AFTERNOON DISCUSSION WHICH IS NOW
MOVING INTO OH AND SOUTHERN ONTARIO...SHOULD BRING A WIDESPREAD
INCH OR SO OF SNOW TO THE AREA. IN FACT...MOST RECENT RADAR
IMAGERY IS STARTING TO SHOW A WEAK RESPONSE OVER THE LAKE...JUST
LIKE THE OPERATIONAL 18Z NAM-WRF AND LOCALLY RUN MESOSCALE WRF
SHOWS. SOME LOCATIONS MAY START OUT AS RAIN...BUT THESE LOCATIONS
SHOULD CHANGE OVER TO SNOW FAIRLY QUICKLY AS COLDER AIR ALOFT
FILTERS INTO WESTERN NY. WILL BE UPDATING THE FORECAST TO ACCOUNT
FOR THIS...BUT IN GENERAL THE FORECAST IS IN GOOD SHAPE ALREADY.

FOR FRIDAY...THE JET STREAM IS FORECAST TO STRENGTHEN AS IT MOVES
INTO PA DURING THE AFTERNOON WITH WESTERN NY IN THE LEFT FRONT
QUADRANT. THE DIVERGENCE ALOFT DUE TO THIS JET SHOWS UP BEST OVER
THE FINGER LAKES REGION. ALSO...SHORT-WAVE ENERGY...CURRENTLY LOCATED
FROM MN INTO SD...WILL BE ROTATING THROUGH THE BASE OF THE UPPER
LEVEL TROUGH THAT WILL BE MOVING INTO THE GREAT LAKES ON
THURSDAY...BOTTOMING OUT OVER THE OH VALLEY...AND PASSING THROUGH
WESTERN NY THURSDAY AFTERNOON AS THE ARCTIC FRONT MOVES THROUGH
THE STATE. SO...EXPECT SYNOPTIC SCALE SNOWS TO
DEVELOP/CONTINUE...AT LEAST FROM THE FINGER LAKES AND EASTWARD.  WHILE
NOT EXPECTING ANYTHING SIGNIFICANT...THE FORECAST WILL BE UPDATED
TO INCREASE THE PROBABILITY OF SNOW.

OVER WESTERN NY...MESOSCALE INTERACTIONS WILL BE TAKING PLACE
WITH LAKE EFFECT SNOWS DEVELOPING ALONG WITH A GOOD CONNECTION TO
LAKE HURON AND GEORGIAN BAY. THE BEST BAND WILL LIKELY BE OFF OF LAKE
HURON...MOVING ACROSS LAKE ERIE...AND INTO ERIE PA.  BUT GOOD
UPSLOPE FLOW ALONG THE CHAUTAUQUA RIDGE WARRANTS THE WARNING FOR
CHAUTAUQUA AND CATTARAUGUS COUNTIES.

HOWEVER...THE GEORGIAN BAY BAND WILL PROBABLY NAB WESTERN NY IN
THE LATE AFTERNOON...POSSIBLY EVEN THE KBUF AREA...THEN TRACK
EASTWARD INTO ORLEANS AND MONROE COUNTIES DURING LATE AFTERNOON
AND EVENING. WILL ISSUE A SPECIAL WEATHER STATEMENT FOR
THIS...WITH AN EMPHASIS ON THE FIRST ACCUMULATING SNOWS OVER THE
KROC METRO AREA. THERE COULD BE ENOUGH FOR ADVISORY LEVEL
SNOWFALL...BUT WILL HOLD SHORT OF ISSUING A WATCH AT THIS TIME.
THE 00Z OR 06Z MODEL RUNS MAY SHED SOME MORE LIGHT ON THIS.
CURRENT RUNS WOULD HAVE THE HEAVIEST SNOW MOVING OVER THE KROC
AREA DURING THURSDAY EVENING WITH A 700 MB COLD CORE OVERHEAD AND
FORECAST TO BE NEAR A CHILLY -30C. THIS IS COLOCATED WITH THE
HIGHEST LAKE INDUCED EQUILIBRIUM LEVEL EVEN HIGHER...AROUND 550 MB
OR ROUGHLY 15K FT. IF THIS BAND MOVES THROUGH KROC EARLIER...THE
AREA MAY GET THE COMMUTER SPECIAL THAT KBUF GOT ON MONDAY EVENING.
THE CURRENT WATCH FOR AREAS DOWNWIND OF LAKE ONTARIO IS OK...BUT
AM A BIT CONCERNED THAT THE PRIMARY IMPACT MAY BE ON THE EASTWARD
MOVING LAKE BAND OFF OF THE GEORGIAN BAY THURSDAY AFTERNOON AND
EVENING.

OTHER NOTES...THERE IS A WEAK SHORT-WAVE THAT RIPPLES THROUGH
OVERNIGHT FRIDAY EVENING...BUT MOISTURE ALOFT IS LOST AND WARM AIR
ADVECTION GETS QUITE STRONG OVERNIGHT. SNOW IS FORECAST TO
CONTINUE INTO FRIDAY HOWEVER...AND THE WATCH/WARNINGS MAY NEED TO
BE EXTENDED INTO FRIDAY EVENING.

UPDATES TO FORECAST SHOULD BE AVAILABLE BY 930 PM.

PREV DISCUSSION...
/ISSUED 339 PM EST WED DEC 6 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY/...

DEEP CLIPPER-TYPE SYSTEM HAS PASSED ACROSS JAMES BAY INTO WESTERN
QUEBEC AS OF THIS WRITING...WITH TWO COLD FRONTAL BOUNDARIES
TRAILING SOUTHWEST FROM THE LOW CENTER. THE FIRST OF THESE STRETCHES
ACROSS LAKE HURON AND LOWER MICHIGAN AND SEPARATES OUR PRESENT MILD
AIRMASS FROM SEASONABLY COLD AIR...WHILE THE SECOND OF THESE LIES
BACK ACROSS LAKE SUPERIOR AND LIES ALONG THE LEADING EDGE OF TRULY
ARCTIC AIR.

AS THE CLIPPER PASSES ACROSS QUEBEC TONIGHT AND EARLY THURSDAY...IT
WILL DRAG BOTH OF THESE FRONTAL BOUNDARIES ACROSS THE FORECAST
AREA...WITH A ROUND OF PRECIPITATION ACCOMPANYING BOTH. THE FIRST
WILL PASS THROUGH THE AREA BETWEEN 03Z AND 09Z...WITH THE SECOND
FOLLOWING QUICKLY ON ITS HEELS AROUND 12Z THURSDAY. LOW LEVEL
TEMPERATURES SHOULD STILL BE WARM ENOUGH TO SUPPORT A RAIN/SNOW MIX
AHEAD OF THE FIRST BOUNDARY...WITH ENOUGH COOLING THEN TAKING PLACE
TO ALLOW FOR ALL SNOW WITH THE SECOND FROPA LATE TONIGHT/EARLY
THURSDAY. ANY SNOW ACCUMULATIONS SHOULD GENERALLY BE LIMITED TO AN
INCH OR LESS WITH BOTH FRONTAL PASSAGES...EXCEPT OVER THE SOUTHERN
TIER WHERE SOME LAKE ENHANCEMENT AFTER THE INITIAL FROPA MAY LEAD TO
SLIGHTLY HIGHER AMOUNTS.

AFTER THE PASSAGE OF THE SECONDARY FRONT...THE COLDEST AIR OF THE
SEASON TO DATE WILL FLOOD INTO THE AREA ON A NORTHWESTERLY
FLOW...WITH 850 MB TEMPERATURES DROPPING FROM -8/-10C THURSDAY
MORNING TO -18C/-19C THURSDAY NIGHT. SUCH STRONG COLD ADVECTION WILL
NOT ONLY RESULT IN TEMPERATURES FALLING THROUGHOUT THE DAY
THURSDAY...BUT IT WILL ALSO TRIGGER A STRONG LAKE RESPONSE THAT WILL
LAST THROUGH FRIDAY.

DURING THURSDAY AND THURSDAY EVENING...LAKE PARAMETERS WILL BECOME
INCREASINGLY MORE FAVORABLE OFF OF BOTH LAKES ERIE AND ONTARIO. SHEAR WILL
BE ON THE DECREASE WHILE INSTABILITY BECOMES EXTREME /LAKE INDUCED
CAPES AS HIGH AS 700-1000 J/KG AND LAKE EQUILIBRIUM LEVELS RISING
CLOSE TO 15 KFT/...AND MOISTURE INCREASES WITHIN THE FAVORABLE SNOW
GROWTH REGION. IN CONJUNCTION WITH THE GROWING POTENTIAL FOR
UPSTREAM CONNECTIONS TO LAKE HURON AND GEORGIAN BAY...SUCH A
FAVORABLE ENVIRONMENT WILL RESULT IN THE LIKELIHOOD OF WARNING
CRITERIA-SNOWS IN AREAS SOUTHEAST OF THE LAKES GIVEN TO THE
NORTHWESTERLY FLOW. AT THIS TIME...TOTAL ACCUMULATIONS OF 8 TO 15
INCHES BETWEEN TONIGHT AND FRIDAY MORNING LOOK TO BE A VERY REAL
POSSIBILITY.

OFF OF LAKE ERIE...LAKE PARAMETERS WILL BECOME MORE FAVORABLE SOONER
OWING TO THE QUICKER ARRIVAL OF THE COLDER AIR AND RELAXING OF THE
SHEAR...GENERALLY AS EARLY AS THURSDAY AFTERNOON. GIVEN THIS AND THE
FACT THAT WELL ALREADY BE SEEING SOME LIMITED LAKE RESPONSE BY
LATER TONIGHT...WILL BE UPGRADING THE EXISTING LAKE EFFECT SNOW
WATCH FOR CHAUTAUQUA AND CATTARAUGUS COUNTIES TO A WARNING.

OFF OF LAKE ONTARIO...LAKE PARAMETERS WILL REALLY BECOME MOST
FAVORABLE UNTIL VERY LATE THURSDAY AFTERNOON/THURSDAY EVENING...WHEN
THE SHEAR IS EXPECTED TO FINALLY RELAX THERE. THUS...WILL OPT TO
MAINTAIN THE CURRENT WATCH FOR WAYNE...NORTHERN CAYUGA...AND OSWEGO
COUNTIES AS IS.

THE AIRMASS WILL REMAIN COLD ENOUGH FOR LAKE SNOWS TO CONTINUE
SOUTHEAST OF THE LAKES THROUGH FRIDAY...THEN A STRONG WARM ADVECTION
REGIME WILL SET UP ON A WESTERLY FLOW FRIDAY NIGHT AND SATURDAY AS
RIDGING BUILDS ACROSS THE LOWER LAKES REGION. THIS WILL CAUSE THE
LAKE SNOWS TO DRIFT NORTHWARD AND DISSIPATE EAST OF THE GREAT
LAKES...WITH THINGS ENDING DURING FRIDAY NIGHT OFF OF LAKE
ERIE...AND DURING SATURDAY OFF OF LAKE ONTARIO.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ZONAL FLOW WILL PREDOMINATE THROUGH EARLY NEXT WEEK WITH A SHORT
WAVE AND THE ACCOMPANYING WEAK FRONT PROVIDING A WEAK CHANCE OF
SHOWERS SUNDAY NIGHT AND MONDAY. AN SHARP UPPER TROUGH OVER THE
MIDWEST WILL BRING A SOUTHWEST FLOW TUESDAY WITH A CHANCE OF SOME
WARM FRONTAL PRECIPITATION. CLOUDS AND AN INCREASED CHANCE OF RAIN
WILL ARRIVE WEDNESDAY AS A SURFACE LOW MOVES INTO THE OHIO VALLEY.
TEMPERATURES WILL GENERALLY BE MODERATE WITH HIGHS FROM THE MID 30S
TO LOW 40S AND LOWS IN THE UPPER 20S TO LOW 30S.

AVIATION...

VFR CONDITIONS WILL CONTINUE INTO THE EARLY EVENING WITH STRONG
WINDS GIVING SOME LOW LEVEL WIND SHEAR. A COLD FRONT WILL MOVE
THROUGH TONIGHT LOWERING CEILINGS TO MVFR WITH OCCASIONAL IFR
CEILINGS AND VISIBILITY IN SNOW SHOWERS. MVFR CEILINGS WILL CONTINUE
IN A COLD NORTH FLOW THURSDAY...WITH SOME LIFR CEILINGS AND
VISIBILITY IN HEAVY SNOW SHOWERS OVER HIGHER TERRAIN...MAINLY SOUTH
OF LAKE ERIE.

MARINE...

SOUTHERLY WINDS WILL GUST TO 30 KNOTS OR SO WELL OFFSHORE WHERE
WAVES WILL BE THE HIGHEST. A COLD FRONT WILL SHIFT THE WINDS TO WEST
AT 15 TO 20 KNOTS TONIGHT...AND THEN TO NORTHWEST 20 TO 25 KNOTS ON
THURSDAY. WINDS WILL CONTINUE BRISK INTO FRIDAY. AS A RESULT...SMALL
CRAFT ADVISORIES REMAIN IN EFFECT THROUGH FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FOR NYZ019-020 FROM 1 AM THURSDAY TO
     6 AM FRIDAY.
     LAKE EFFECT SNOW WATCH FOR NYZ004>006 FROM 7 AM THURSDAY TO
     NOON FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR LEZ020 UNTIL MIDNIGHT THURSDAY.
         SMALL CRAFT ADVISORY FOR LEZ040-041 UNTIL 6 PM FRIDAY.
         SMALL CRAFT ADVISORY FOR LOZ042>045 UNTIL 6 PM FRIDAY.

&&

AVIATION...SFM/ZAFF
Hazardous weather outlook, Dec 6, 5:38 AM EST, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EST WED DEC 6 2006

NYZ001>003-007-008-010>014-021-085-071045-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE-
538 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-071045-
CHAUTAUQUA-CATTARAUGUS-
538 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WATCH LATE TONIGHT. LAKE EFFECT SNOW IS EXPECTED
TO DEVELOP ACROSS CHAUTAUQUA AND CATTARAUGUS COUNTIES LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WATCH IN EFFECT THROUGH THURSDAY NIGHT. LAKE
EFFECT SNOW WILL PERSIST THROUGH THE DAY THURSDAY AND THURSDAY
NIGHT. SNOW ACCUMULATIONS OF 6 TO 12 INCHES WITH THE POTENTIAL FOR
LOCALLY HEAVIER AMOUNTS ARE POSSIBLE BY FRIDAY MORNING.

AT THIS TIME...IT APPEARS THE POTENTIAL FOR THE HEAVIEST LAKE
EFFECT SNOWS WILL BE LATE THURSDAY AFTERNOON AND THURSDAY NIGHT.

SNOWFALL RATES OF OVER AN INCH PER HOUR AND LOCALLY REDUCED
VISIBILITY TO JUST A FEW HUNDRED FEET COULD OCCUR AT TIMES.
IN ADDITION...BLOWING AND DRIFTING SNOW COULD BECOME A SIGNIFICANT
PROBLEM AS NORTHWEST WINDS INCREASE TO 15 TO 25 MPH THURSDAY
AFTERNOON AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-071045-
WAYNE-NORTHERN CAYUGA-OSWEGO-
538 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA THURSDAY
MORNING AND WILL PERSIST THROUGH THE DAY THURSDAY...THURSDAY
NIGHT AND INTO FRIDAY MORNING. SNOW ACCUMULATIONS OF 6 TO 12
INCHES WITH THE POTENTIAL FOR LOCALLY HEAVIER AMOUNTS ARE POSSIBLE
BY FRIDAY AFTERNOON.

AT THIS TIME...IT APPEARS THE POTENTIAL FOR THE HEAVIEST LAKE
EFFECT SNOWS WILL BE LATE THURSDAY AFTERNOON...THURSDAY NIGHT AND
EARLY FRIDAY MORNING.

SNOWFALL RATES OF OVER AN INCH PER HOUR AND LOCALLY REDUCED
VISIBILITY TO JUST A FEW HUNDRED FEET COULD OCCUR AT TIMES.
IN ADDITION...BLOWING AND DRIFTING SNOW COULD BECOME A SIGNIFICANT
PROBLEM AS NORTHWEST WINDS INCREASE TO 15 TO 25 MPH THURSDAY
AFTERNOON AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-071045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
538 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ061-LOZ062>065-SLZ022-024-071045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Dec 6, 8:51 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
851 PM EST WED DEC 6 2006

NYZ002-003-071000-
ORLEANS-MONROE-
INCLUDING THE CITIES OF...MEDINA...ROCHESTER
851 PM EST WED DEC 6 2006

...SIGNIFICANT LAKE EFFECT SNOW POSSIBLE THURSDAY INTO FRIDAY...

A SHARP COLD FRONT WILL CROSS WESTERN NEW YORK EARLY THURSDAY AND
USHER IN THE COLDEST WEATHER OF THE YOUNG WINTER SEASON SO FAR. THE
COLD AIR CROSSING THE WARMER WATERS OF LAKE ONTARIO WILL SET OFF
AREAS OF LAKE EFFECT SNOW WHICH COULD RESULT IN THE FIRST
APPRECIABLE ACCUMULATIONS OF THE SEASON FOR THE ROCHESTER METRO AREA.

THE SNOWFALL POTENTIAL WILL BEGIN EARLY THURSDAY MORNING WHEN A
BURST OF SNOW FOLLOWING THE FRONTAL PASSAGE COULD LEAVE AN INCH OR
TWO AND RESULT IN VERY SLIPPERY ROADS FOR THE MORNING COMMUTE. SNOW
SHOWERS WILL CONTINUE DURING THE DAY THURSDAY BUT THEY SHOULD BE
INTERMITTENT ENOUGH TO PRECLUDE ANY REAL ACCUMULATIONS.

HOWEVER...WINDS WILL DIMINISH THURSDAY NIGHT AND ALLOW FOR
CONVERGENCE TO SET UP ALONG THE SOUTH SHORE OF LAKE ONTARIO. IN
ADDITION...WINDS WILL BE FAVORABLE TO ALLOW FOR UPSTREAM GEORGIAN
BAY SNOWBANDS TO MOVE ACROSS LAKE ONTARIO AND BECOME ENHANCED
ALONG THE SOUTH SHORE. AS A RESULT...MORE LOCALIZED HEAVIER SNOW IS
POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING ALONG OR JUST INLAND
FROM LAKE ONTARIO OVER ORLEANS...MONROE...AND WAYNE COUNTIES.

IT IS TOO EARLY TO BE SPECIFIC WITH SNOWFALL AMOUNTS...BUT THERE IS
THE POTENTIAL FOR SEVERAL INCHES OF SNOW ACROSS THE ROCHESTER METRO
AREA THURSDAY NIGHT INTO FRIDAY MORNING.

YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS
EVOLVING SCENARIO AND ISSUE STATEMENTS AS NECESSARY.

MCLAUGHLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chautauqua

When
December 7, 1:00 AM EST to December 8, 2:00 PM EST
Where
Chautauqua forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 7, 1:00 AM EST to December 8, 2:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wayne

When
December 7, 10:00 AM EST to December 8, 2:00 PM EST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
December 7, 10:00 AM EST to December 8, 2:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 7, 10:00 AM EST to December 8, 2:00 PM EST
Where
Oswego forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9320, 9321, 9322, 9323, 9324.